Alert archive / Wisconsin / Gale Warnings in 2026
Gale Warning 5, NWS Green Bay, WI
NWS Green Bay, WI issued this gale warning at Mar 12, 2026, 3:28 AM CDT. It took effect at Mar 12, 2026, 10:00 PM CDT. It was in force for 21 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 12, 2026, 3:28 AM CDT (08:28 UTC)
- In effect from
- Mar 12, 2026, 10:00 PM CDT
- Expired
- Mar 13, 2026, 7:00 PM CDT
- In force
- 21 hr
- Issued by
- NWS Green Bay, WI
The text
As transmitted.
574 WHUS73 KGRB 120828 MWWGRB URGENT - MARINE WEATHER MESSAGE National Weather Service Green Bay WI 328 AM CDT Thu Mar 12 2026 LMZ541>543-121630- /O.UPG.KGRB.GL.A.0004.260313T0000Z-260313T2000Z/ /O.NEW.KGRB.GL.W.0005.260313T0300Z-260314T0000Z/ Rock Island Passage to Sturgeon Bay WI- Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI- 328 AM CDT Thu Mar 12 2026 ...GALE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 7 PM CDT FRIDAY... * WHAT...West winds 20 to 30 kt with gusts up to 40 kt and waves 10 to 15 ft expected. * WHERE...Lake Michigan nearshore waters from Washington Island to Sheboygan. * WHEN...From 10 PM this evening to 7 PM CDT Friday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for hazardous conditions. && $$
6 follow-up statements
846 WHUS73 KGRB 121606 MWWGRB URGENT - MARINE WEATHER MESSAGE National Weather Service Green Bay WI 1106 AM CDT Thu Mar 12 2026 LMZ541>543-130015- /O.CON.KGRB.GL.W.0005.260313T0300Z-260314T0000Z/ Rock Island Passage to Sturgeon Bay WI- Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI- 1106 AM CDT Thu Mar 12 2026 ...GALE WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 7 PM CDT FRIDAY... * WHAT...West winds 20 to 30 kt with gusts up to 45 kt and waves 10 to 15 ft expected. * WHERE...Lake Michigan nearshore waters from Washington Island to Sheboygan. * WHEN...From 10 PM this evening to 7 PM CDT Friday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for hazardous conditions. && $$ Kurimski
146 WHUS73 KGRB 122054 MWWGRB URGENT - MARINE WEATHER MESSAGE National Weather Service Green Bay WI 354 PM CDT Thu Mar 12 2026 LMZ541>543-130500- /O.CON.KGRB.GL.W.0005.260313T0300Z-260314T0000Z/ Rock Island Passage to Sturgeon Bay WI- Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI- 354 PM CDT Thu Mar 12 2026 ...GALE WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 7 PM CDT FRIDAY... * WHAT...South to southeast winds 25 to 35 kt this evening with gusts up to 45 kt veering south tonight then west on Friday. Waves 8 to 13 ft expected. * WHERE...Lake Michigan nearshore waters from Washington Island to Sheboygan. * WHEN...From 10 PM this evening to 7 PM CDT Friday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for hazardous conditions. && $$
835 WHUS73 KGRB 130243 MWWGRB URGENT - MARINE WEATHER MESSAGE National Weather Service Green Bay WI 943 PM CDT Thu Mar 12 2026 LMZ541>543-131045- /O.CON.KGRB.GL.W.0005.260313T0300Z-260314T0000Z/ Rock Island Passage to Sturgeon Bay WI- Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI- 943 PM CDT Thu Mar 12 2026 ...GALE WARNING REMAINS IN EFFECT UNTIL 7 PM CDT FRIDAY... * WHAT...South to southeast winds 25 to 35 kt late this evening with gusts up to 45 kt veering south tonight then west on Friday. Waves 8 to 15 ft expected. * WHERE...Lake Michigan nearshore waters from Washington Island to Sheboygan. * WHEN...Until 7 PM CDT Friday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for hazardous conditions. && $$
942 WHUS73 KGRB 130808 MWWGRB URGENT - MARINE WEATHER MESSAGE National Weather Service Green Bay WI 308 AM CDT Fri Mar 13 2026 LMZ541>543-131615- /O.CON.KGRB.GL.W.0005.000000T0000Z-260314T0000Z/ Rock Island Passage to Sturgeon Bay WI- Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI- 308 AM CDT Fri Mar 13 2026 ...GALE WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... * WHAT...Northwest winds 25 to 35 kt with gusts up to 45 kt and waves 10 to 15 ft. * WHERE...Lake Michigan nearshore waters from Washington Island to Sheboygan. * WHEN...Until 7 PM CDT this evening. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for hazardous conditions. && $$
220 WHUS73 KGRB 131537 MWWGRB URGENT - MARINE WEATHER MESSAGE National Weather Service Green Bay WI 1037 AM CDT Fri Mar 13 2026 LMZ541>543-132345- /O.CON.KGRB.GL.W.0005.000000T0000Z-260314T0000Z/ /O.NEW.KGRB.SC.Y.0025.260314T0000Z-260314T0500Z/ Rock Island Passage to Sturgeon Bay WI- Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI- 1037 AM CDT Fri Mar 13 2026 ...GALE WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... ...SMALL CRAFT ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO MIDNIGHT CDT TONIGHT... * WHAT...For the Gale Warning, northwest winds 20 to 30 kt with gusts up to 45 kt. Waves 7 to 10 ft subsiding to 2 to 5 ft. For the Small Craft Advisory, northwest winds 15 to 25 kt with gusts up to 30 kt and waves 2 to 5 ft expected. * WHERE...Lake Michigan nearshore waters from Washington Island to Sheboygan. * WHEN...For the Gale Warning, until 7 PM CDT this evening. For the Small Craft Advisory, from 7 PM this evening to midnight CDT tonight. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for hazardous conditions. && $$
959 WHUS73 KGRB 131938 MWWGRB URGENT - MARINE WEATHER MESSAGE National Weather Service Green Bay WI 238 PM CDT Fri Mar 13 2026 LMZ541>543-140345- /O.CON.KGRB.GL.W.0005.000000T0000Z-260314T0000Z/ /O.CON.KGRB.SC.Y.0025.260314T0000Z-260314T0500Z/ Rock Island Passage to Sturgeon Bay WI- Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI- 238 PM CDT Fri Mar 13 2026 ...GALE WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING TO MIDNIGHT CDT TONIGHT... * WHAT...For the Gale Warning, northwest winds 25 to 30 kt with gusts up to 40 kt and waves 4 to 7 ft. For the Small Craft Advisory, northwest winds 20 to 30 kt with gusts up to 35 kt and waves 3 to 6 ft expected. * WHERE...Lake Michigan nearshore waters from Washington Island to Sheboygan. * WHEN...For the Gale Warning, until 7 PM CDT this evening. For the Small Craft Advisory, from 7 PM this evening to midnight CDT tonight. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for hazardous conditions. && $$
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this gale warning went out at Mar 12, 3:07 AM CDT, 21 minutes earlier. Its key messages:
- Winter system to bring up to 5-7 inches of snowfall to northern Wisconsin (50-70%), with amounts rapidly tapering off southwards where rain may mix in.
- Strong winds accompany the system tonight through Friday, with periodic gusts up to 40 to 50 mph possible, which will increase the impacts of any falling snow and may result in rapid reductions in visibility at times.
- Major winter storm will be possible for the weekend with the potential for significant disruptions to travel across the region. Significant snow totals are possible, with probabilistic guidance painting out areas of greater than 70% chance of exceeding a foot of snowfall between Saturday night and Monday morning. Those with weekend travel plans should closely monitor the weather.
Area forecast discussion, Mar 12, 3:07 AM CDT, 21 minutes before
Area Forecast Discussion National Weather Service Green Bay WI 307 AM CDT Thu Mar 12 2026 Forecast discussion for routine morning forecast issuance .KEY MESSAGES... - Winter system to bring up to 5-7 inches of snowfall to northern Wisconsin (50-70%), with amounts rapidly tapering off southwards where rain may mix in. - Strong winds accompany the system tonight through Friday, with periodic gusts up to 40 to 50 mph possible, which will increase the impacts of any falling snow and may result in rapid reductions in visibility at times. - Major winter storm will be possible for the weekend with the potential for significant disruptions to travel across the region. Significant snow totals are possible, with probabilistic guidance painting out areas of greater than 70% chance of exceeding a foot of snowfall between Saturday night and Monday morning. Those with weekend travel plans should closely monitor the weather. && .DISCUSSION... Issued at 307 AM CDT Thu Mar 12 2026 Winter weather remains the focus of the forecast this week, with another impactful winter system in the works for tonight followed by the potential for a major winter storm over the weekend. Today through Friday... Relatively fast moving and tightly wound low pressure system will move into the region this afternoon and evening, bringing widespread precipitation the western Great Lakes. Dynamics with this system will be impressive, between the LFQ of an upper jet, middle level shortwave, and decent frontogenetic forcing across the far north, resulting in periods of 1"/hour snowfall rates at times during the overnight period. The highest snowfall will be across north-central into northeastern Wisconsin, where forcing better aligns with the DGZ on the model soundings. Timing-wise, the majority of the snow will be in the early to middle of the night period, with lesser amounts of snow on the back end of the system as colder air arrives through Friday morning. Probabilistic guidance also paints this area out for around 50-70% chance of exceeding 6 inches. Further south, the nearby proximity of the surface warm front will allow rain to mix in, resulting in a sharp gradient in snowfall totals as you head southwards towards a line between Wausau and Oconto. The strong dynamics present in the system will also result in very strong low level winds, with 45 knots at 925mb and 55 knots at 850mb. With the heavy precipitation rates expected in this system, would expect periodic mixing of winds to start overnight as precipitation increases, with some wind concerns lingering on into Friday. As a result of all this, have brought in Winter Storm Warnings across northern Wisconsin where the combination of high snowfall rates and wind will have the greatest impacts to travel and possible power infrastructure. Further south Winter Weather Advisories are in effect for the areas most likely to see some rain mix in at times across portions of central to east-central Wisconsin and finally a Wind Advisory is in effect for the rest of the area where relatively minimal snowfall is expected but periodic wind gusts remain likely through Friday afternoon. Weekend System... A strong Colorado low will lift into the Northern Plains Saturday, bringing widespread precipitation into the western Great Lakes. Strong dynamics will promote heavy precipitation and another period of strong winds, marking the potential for a significant winter storm Saturday night into Monday morning. QPF remains impressive with this system, with models consistently producing 2-3 inches of liquid across portions of Wisconsin. Converted to snow, some impressive snowfall totals seem likely. As of the current forecast cycle, probabilistic guidance shows a wide region of greater than 70% chance of exceeding a foot of snowfall across much of central to east-central Wisconsin. Couple this with the around 80-85% chance of exceeding 30 mph wind gusts, and significant winter impacts become likely. This is corroborated by the Winter Storm Severity Index, which brings a 60-70% chance of major impacts into the Fox Valley. All this said, the uncertainty in the forecast for the snowfall specifically will be on the southern edge of the precipitation, where some models now produce a sufficient warm layer to mix in both ice pellets and freezing rain. This will be a major factor to watch in subsequent forecast both for modifications to the overall snowfall totals but also the impacts any freezing precipitation would have in its own right. Suffice to say, Sunday will be a day to closely monitor the forecast if you have any travel plans in the area. && .AVIATION...for 06Z TAF Issuance Issued at 1102 PM CDT Wed Mar 11 2026 VFR conditions will continue overnight into Thursday afternoon, with only some mid and high clouds moving across the area. Then conditions will quickly deteriorate Thursday evening into Thursday night as a strong clipper system brings accumulating snow to most of the area. The most persistent, heaviest snow and worst flying conditions (LIFR/IFR and possibly briefly VLIFR) will be over northern WI, where several inches of snow is expected. Light to moderate snow is also expected further south, mixing with some rain at times at GRB/ATW/MTW Thursday night, dropping conditions to IFR and possibly LIFR, but snow totals will quickly drop off south of Hwy 29. Northwest winds under 10 kts are expected overnight into early Thursday morning. Winds will shift to the south and increase Thursday afternoon, with gusts to 25 kts in the late afternoon and evening. Some higher gusts, to around 45 kts, will be possible in the heavier areas of precip. The gusty winds could produce some blowing and drifting snow Thursday night. The very strong winds above the surface (~65 kts at 5000 ft) will lead to periods of LLWS when surface winds are not gusting. && .GRB WATCHES/WARNINGS/ADVISORIES... Winter Storm Warning from 7 PM this evening to 1 PM CDT Friday for WIZ005-010>013-018>021-073. Winter Weather Advisory from 10 PM this evening to 1 PM CDT Friday for WIZ022-074. Winter Weather Advisory from 7 PM this evening to 1 PM CDT Friday for WIZ030-031. Wind Advisory from midnight tonight to 6 PM CDT Saturday for WIZ035>040-045-048>050. && DISCUSSION.....Uhlmann AVIATION.......Bersch
Hazardous weather outlook, Mar 12, 3:19 AM CDT, 9 minutes before
Hazardous Weather Outlook National Weather Service Green Bay WI 319 AM CDT Thu Mar 12 2026 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-130830- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 319 AM CDT Thu Mar 12 2026 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Today and Tonight Hazardous travel is likely this evening as accumulating snowfall and strong winds return. Visibility may be limited at times and see rapid reductions from the evening to early overnight period. Winter Storm Warnings and Winter Weather Advisories are in effect for areas across northern Wisconsin. Strong winds will be possible late tonight through Friday, with periodic gusts up to 40 to 50 mph. A Wind Advisory is in effect across much of central to east-central Wisconsin. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Hazardous travel conditions will still be present Friday morning from snowfall overnight. Wind gusts will also remain high, so rapid reductions in visibility will be possible for the morning commute. A major snow event is likely this weekend with a 60 to 80% probability of snowfall amounts of at least 12 inches across much of central to east-central Wisconsin, along with strong winds. Those with travel plans should monitor the weather closely and start to consider alternative plans. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed tonight. LMZ521-522-541>543-130830- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 319 AM CDT Thu Mar 12 2026 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Today and Tonight Gale force gusts are expected to develop across the Lake Michigan nearshore areas this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Gale force gusts are likely (50-80% chance) Friday, and again Sunday into Monday. Uhlmann
The office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 11, 9:34 PM CDT | Gale Watch | GRB | 6 hr | |
| Mar 12, 1:39 AM CDT | Wind Advisory | GRB | Brown, Calumet, Kewaunee, Manitowoc, Outagamie, Portage and 4 more | 40 hr |
| Mar 12, 1:42 AM CDT | Winter Storm Warning | GRB | Door, Florence, Forest, Langlade, Lincoln, Marinette and 4 more | 35 hr |
| Mar 12, 1:42 AM CDT | Winter Weather Advisory | GRB | Door, Marathon, Oconto, Shawano | 35 hr |
| Mar 12, 2:38 PM CDT | Winter Storm Watch | GRB | Brown, Calumet, Door, Florence, Forest, Kewaunee and 16 more | 22 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.